New Mexico, 2010

Hail in New Mexico, March 7, 2010

March 7, 2010 · NWS MAF · 5 events in 1 county or zone

An upper level low pressure system approaching from the west, combined with daytime heating and low level moisture, produced isolated thunderstorms across portions of southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system approaching from the west, combined with daytime heating and low level moisture, produced isolated thunderstorms across portions of southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 7, 4:48 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 7, 4:48 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CST SUN MAR 7 2010

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE FOR MOST TERMINALS THIS
EVENING AS LOW STRATUS..DZ AND BR RETURN. EXPECT IFR TO LIFR
AROUND 04Z. IN ADDITION...THUNDERSTORMS REMAIN POSSIBLE TONIGHT
ESPECIALLY NEAR CNM AND HOB. CONFIDENCE IS HIGH ENOUGH RIGHT NOW
TO INCLUDE TEMPO GROUPS FOR THE AFOREMENTIONED. MOST OF THE
LIGHTNING SHOULD STAY NORTH OF INK...PEQ AND MAF...BUT WE WILL
INCLUDED VCTS FOR THESE LOCATIONS NEAR 06-09Z. BY LATE TOMORROW
MORNING...STRONG WEST WINDS WILL DEVELOP ACROSS THE AREA AND SKIES
WILL BEGIN TO CLEAR. EXPECT GUSTS TO APPROACH AT LEAST 30 KT BY
16Z...AND THEN INCREASE THROUGHOUT THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 235 PM CST SUN MAR 7 2010/

DISCUSSION...
VISIBLE SATELLITE SHOWS CLEARING WEST OF THE PECOS IS LEADING TO
DESTABILIZATION AND CU DEVELOPMENT. HOWEVER THE SHEAR MAY APPEARS
TOO STRONG FOR THE LIMITED CAPE AND CONVECTION IS STRUGGLING TO
DEVELOP. WILL HAVE TO KEEP AN EYE ON ANYTHING THAT DEVELOPS THIS
AFTERNOON BUT DOUBT WE WILL SEE ANYTHING SEVERE...ESPECIALLY GIVEN
THE NEW HAIL CRITERIA. RAIN CHANCES WILL INCREASE TONIGHT AS THE
UPPER LEVEL LOW APPROACHES WITH SOUTHEASTERN NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN HAVING THE BEST CHANCES TO SEE PRECIP.
THE LOW WILL MOVE ACROSS NEW MEXICO AND WEST TEXAS MONDAY WITH
RAIN ENDING MONDAY MORNING AND GIVING WAY TO STRONG WEST WINDS IN
THE AFTERNOON. WILL CONTINUE THE HIGH WIND WARNING AS BEFORE BUT
HAVE ADDED A WIND ADVISORY TO EDDY AND REEVES COUNTIES AS SOME OF
THE WINDS WILL MIX INTO THE LOWER ELEVATIONS. THERE ARE SEVERAL
COUNTIES THAT ARE NEAR WIND ADVISORY CRITERIA BUT WILL LEAVE TO
THE MID SHIFT TO FURTHER EXPAND THE ADVISORY AS NEEDED.

THE REMAINDER OF THE WEEK WILL SEE ZONAL FLOW BRINGING A SERIES OF
UPPER DISTURBANCES WHICH WILL KEEP THE THREAT FOR STRONG WINDS
INTO THURSDAY. AT THAT TIME A WEST COAST UPPER RIDGE WILL AMPLIFY
BRINGING NORTHERLY UPPER LEVEL FLOW TO THE PLAINS SENDING A COLD
FRONT ON THURSDAY. THE FRONT WILL BE DRY WITH ITS EFFECTS HOLDING
INTO FRIDAY BEFORE ANOTHER WARM UP FOR THE WEEKEND.

FIRE WEATHER...
WILL KEEP THE FIRE WEATHER WATCH GOING FOR NOW. WINDS SHOULD NOT
BE A PROBLEM BUT THE LOWEST DEWPOINTS WILL COINCIDE WITH COOLER
TEMPERATURES THUS MINIMUM RELATIVE HUMIDITIES WILL STRUGGLE TO
DROP BELOW 15 PERCENT. FIRE WEATHER WILL CONTINUE TO BE A CONCERN
THROUGH THURSDAY AS DRY AND WINDY CONDITIONS PERSIST THROUGH THIS
TIME PERIOD.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 AM TO 11 PM MST MONDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 11 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ MONDAY TO MIDNIGHT
     CST /11 PM MST/ MONDAY NIGHT FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA
     PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.

     WIND ADVISORY FROM NOON TO 8 PM CST MONDAY FOR THE FOLLOWING
     ZONES... REEVES COUNTY AND UPPER TRANS PECOS.

&&

78
Hazardous weather outlook, Mar 7, 11:29 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CST SUN MAR 7 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1229 PM CST SUN MAR 7 2010 /1129 AM MST SUN MAR 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL...GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

AREAS OF FOG OVERNIGHT COULD REDUCE VISIBILITIES TO LESS THAN ONE
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA ON MONDAY. A HIGH WIND
WARNING IS IN EFFECT MONDAY AND MONDAY EVENING FOR THE GUADALUPE AND
DAVIS MOUNTAINS AND THE VAN HORN CORRIDOR...WHERE WEST WINDS OF 40
TO 50 MPH WITH HIGHER GUSTS ARE POSSIBLE. WEST WINDS OF 20 TO 30
MPH ARE POSSIBLE ON MONDAY ACROSS THE REMAINDER OF THE AREA
INCLUDING ALONG THE INTERSTATE 10 AND INTERSTATE 20 CORRIDORS.

DRIER AIR AND WINDY CONDITIONS MAY LEAD TO CRITICAL FIRE WEATHER
CONDITIONS ALONG AND SOUTH OF INTERSTATE 10 MONDAY AFTERNOON.  A
FIRE WEATHER WATCH HAS BEEN POSTED MONDAY AFTERNOON IN THESE AREAS
FOR LOW AFTERNOON RELATIVE HUMIDITY...WINDY CONDITIONS AND HIGH FIRE
DANGER.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER PORTIONS
OF WEST TEXAS TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON AS DRY
AIR AND WINDY CONDITIONS PERSIST OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 7, 6:37 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CST SUN MAR 7 2010

NMZ027-028-080200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
637 PM MST SUN MAR 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL EDDY COUNTY UNTIL 700 PM MST...

A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND
GUSTY WINDS WAS LOCATED 8 MILES WEST OF WHITES CITY AT 636 PM
MST...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Eddy

When
March 7, 7:42 PM MST to 7:45 PM MST
Where
Eddy County, 1.5 mi SSW of Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.400, -104.240

Hail, Eddy

When
March 7, 7:46 PM MST to 7:51 PM MST
Where
Eddy County, 1.5 mi SSW of Carlsbad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.400, -104.240

The hail covered the ground and a few 6 inch drifts were present.

Hail, Eddy

When
March 7, 7:47 PM MST to 7:54 PM MST
Where
Eddy County, Carlsbad
Measured
2 in hail
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Significant hail damage was observed at car dealerships located north of Church Street in Carlsbad. Although there were specific reports of roof damage, an exact number of homes impacted could not be established and this portion of the property damage was roughly estimated.

Hail, Eddy

When
March 7, 8:00 PM MST to 8:03 PM MST
Where
Eddy County, 1.5 mi SSW of Carlsbad
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -104.240

Hail, Eddy

When
March 7, 8:02 PM MST to 8:05 PM MST
Where
Eddy County, 1.17 mi W of La Huerta
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -104.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216536, 216538, 216549, 216552, 216556.